Agranulocytosis possibly caused by ranitidine in a patient with renal failure

N. Takami, Y. Yamamoto, H. Matsuo, Hisakazu Ohtani, Y. Sawada

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

A 70-year-old Japanese woman with renal dysfunction under hemodialysis presented with vomiting and chill with fever. Over the previous 24 weeks she had been taking 75 mg of ranitidine after hemodialysis. Other medications taken were prednisolone, furosemide, α-calcidol, amlodipine and calcium carbonate. Before starting ranitidine, she had been treated with famotidine for about 2 years without complication. Hematological inspection on admission revealed agranulocytosis with WBC of 400/mm3. Ranitidine was discontinued and granulocyte colony-stimulating factor (G-CSF) was started. On Day 3, laboratory data showed slight improvement of cytopenia with WBC Of 1,000/mm3. On Day 6, her hemogram showed marked improvement with WBC of 11,700/mm3 and G-CSF was discontinued. She was discharged on Day 10. Several cases describing ranitidine-induced cytopenia are associated with the use of ranitidine at a dose of 150 mg/day or higher, and adverse reactions were found within 2 - 35 days after beginning ranitidine treatment. In the case described here, however, the adverse reaction occurred after a longer treatment period with ranitidine at a lower dose. In conclusion, ranitidine should be administered with great caution to patients with severe renal dysfunction.

Original languageEnglish
Pages (from-to)520-523
Number of pages4
JournalInternational Journal of Clinical Pharmacology and Therapeutics
Volume40
Issue number11
Publication statusPublished - 2002 Nov 1
Externally publishedYes

Fingerprint

Agranulocytosis
Ranitidine
Renal Insufficiency
Granulocyte Colony-Stimulating Factor
Renal Dialysis
Famotidine
Kidney
Amlodipine
Chills
Calcium Carbonate
Furosemide
Prednisolone
Vomiting
Fever
Inspection
Therapeutics

Keywords

  • Agranulocytosis
  • H-blocker
  • Ranitidine
  • Renal dysfunction

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Toxicology

Cite this

Agranulocytosis possibly caused by ranitidine in a patient with renal failure. / Takami, N.; Yamamoto, Y.; Matsuo, H.; Ohtani, Hisakazu; Sawada, Y.

In: International Journal of Clinical Pharmacology and Therapeutics, Vol. 40, No. 11, 01.11.2002, p. 520-523.

Research output: Contribution to journalArticle

@article{8a443e8f46a04d6c98e88d559db72c41,
title = "Agranulocytosis possibly caused by ranitidine in a patient with renal failure",
abstract = "A 70-year-old Japanese woman with renal dysfunction under hemodialysis presented with vomiting and chill with fever. Over the previous 24 weeks she had been taking 75 mg of ranitidine after hemodialysis. Other medications taken were prednisolone, furosemide, α-calcidol, amlodipine and calcium carbonate. Before starting ranitidine, she had been treated with famotidine for about 2 years without complication. Hematological inspection on admission revealed agranulocytosis with WBC of 400/mm3. Ranitidine was discontinued and granulocyte colony-stimulating factor (G-CSF) was started. On Day 3, laboratory data showed slight improvement of cytopenia with WBC Of 1,000/mm3. On Day 6, her hemogram showed marked improvement with WBC of 11,700/mm3 and G-CSF was discontinued. She was discharged on Day 10. Several cases describing ranitidine-induced cytopenia are associated with the use of ranitidine at a dose of 150 mg/day or higher, and adverse reactions were found within 2 - 35 days after beginning ranitidine treatment. In the case described here, however, the adverse reaction occurred after a longer treatment period with ranitidine at a lower dose. In conclusion, ranitidine should be administered with great caution to patients with severe renal dysfunction.",
keywords = "Agranulocytosis, H-blocker, Ranitidine, Renal dysfunction",
author = "N. Takami and Y. Yamamoto and H. Matsuo and Hisakazu Ohtani and Y. Sawada",
year = "2002",
month = "11",
day = "1",
language = "English",
volume = "40",
pages = "520--523",
journal = "International Journal of Clinical Pharmacology and Therapeutics",
issn = "0946-1965",
publisher = "Dustri-Verlag Dr. Karl Feistle",
number = "11",

}

TY - JOUR

T1 - Agranulocytosis possibly caused by ranitidine in a patient with renal failure

AU - Takami, N.

AU - Yamamoto, Y.

AU - Matsuo, H.

AU - Ohtani, Hisakazu

AU - Sawada, Y.

PY - 2002/11/1

Y1 - 2002/11/1

N2 - A 70-year-old Japanese woman with renal dysfunction under hemodialysis presented with vomiting and chill with fever. Over the previous 24 weeks she had been taking 75 mg of ranitidine after hemodialysis. Other medications taken were prednisolone, furosemide, α-calcidol, amlodipine and calcium carbonate. Before starting ranitidine, she had been treated with famotidine for about 2 years without complication. Hematological inspection on admission revealed agranulocytosis with WBC of 400/mm3. Ranitidine was discontinued and granulocyte colony-stimulating factor (G-CSF) was started. On Day 3, laboratory data showed slight improvement of cytopenia with WBC Of 1,000/mm3. On Day 6, her hemogram showed marked improvement with WBC of 11,700/mm3 and G-CSF was discontinued. She was discharged on Day 10. Several cases describing ranitidine-induced cytopenia are associated with the use of ranitidine at a dose of 150 mg/day or higher, and adverse reactions were found within 2 - 35 days after beginning ranitidine treatment. In the case described here, however, the adverse reaction occurred after a longer treatment period with ranitidine at a lower dose. In conclusion, ranitidine should be administered with great caution to patients with severe renal dysfunction.

AB - A 70-year-old Japanese woman with renal dysfunction under hemodialysis presented with vomiting and chill with fever. Over the previous 24 weeks she had been taking 75 mg of ranitidine after hemodialysis. Other medications taken were prednisolone, furosemide, α-calcidol, amlodipine and calcium carbonate. Before starting ranitidine, she had been treated with famotidine for about 2 years without complication. Hematological inspection on admission revealed agranulocytosis with WBC of 400/mm3. Ranitidine was discontinued and granulocyte colony-stimulating factor (G-CSF) was started. On Day 3, laboratory data showed slight improvement of cytopenia with WBC Of 1,000/mm3. On Day 6, her hemogram showed marked improvement with WBC of 11,700/mm3 and G-CSF was discontinued. She was discharged on Day 10. Several cases describing ranitidine-induced cytopenia are associated with the use of ranitidine at a dose of 150 mg/day or higher, and adverse reactions were found within 2 - 35 days after beginning ranitidine treatment. In the case described here, however, the adverse reaction occurred after a longer treatment period with ranitidine at a lower dose. In conclusion, ranitidine should be administered with great caution to patients with severe renal dysfunction.

KW - Agranulocytosis

KW - H-blocker

KW - Ranitidine

KW - Renal dysfunction

UR - http://www.scopus.com/inward/record.url?scp=0036846347&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036846347&partnerID=8YFLogxK

M3 - Article

C2 - 12698989

AN - SCOPUS:0036846347

VL - 40

SP - 520

EP - 523

JO - International Journal of Clinical Pharmacology and Therapeutics

JF - International Journal of Clinical Pharmacology and Therapeutics

SN - 0946-1965

IS - 11

ER -